Viscosity solutions for a model of contact line motion

  • Karl Glasner

    University of Arizona, Tucson, United States
  • Inwon C. Kim

    University of California Los Angeles, United States


This paper considers a free boundary problem that describes the motion of contact lines of a liquid droplet on a flat surface. The elliptic nature of the equation for droplet shape and the monotonic dependence of contact line velocity on contact angle allows us to introduce a notion of “viscosity” solutions for this problem. Unlike similar free boundary problems, a comparison principle is only available for a modified short-time approximation because of the constraint that conserves volume. We use this modified problem to construct viscosity solutions to the original problem under a weak geometric restriction on the free boundary shape. We also prove uniqueness provided there is an upper bound on front velocity.

Cite this article

Karl Glasner, Inwon C. Kim, Viscosity solutions for a model of contact line motion. Interfaces Free Bound. 11 (2009), no. 1, pp. 37–60

DOI 10.4171/IFB/203